Washington, 2021Winter Storm in Washington, February 25 to 27, 2021
February 25 to 27, 2021 · NWS OTX · 1 event in 1 county or zone
There was another round of mountain snow and winds across the eastern Cascades on February 25th and 26th. Additional snow pack in the Cascades, with the strong winds, created further avalanche danger and it was urged to avoid backcountry travel.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was another round of mountain snow and winds across the eastern Cascades on February 25th and 26th. Additional snow pack in the Cascades, with the strong winds, created further avalanche danger and it was urged to avoid backcountry travel. Ice accumulation on roads and surfaces created hazardous travel conditions and road closures. The snow continued into the evening of February 26th, but much lighter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 25, 3:44 AM PST, 2 hours 16 minutes earlier.
Area forecast discussion, Feb 25, 3:44 AM PST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
344 AM PST Thu Feb 25 2021
.SYNOPSIS...
Another frontal system will bring snow to northeast Washington,
the Palouse, and north Idaho on Thursday along with gusty
afternoon winds. Windy weather will likely continue into Thursday
night and Friday from Wenatchee across the Columbia Basin onto the
Palouse. Heavy mountain snow will also fall in the Cascades and
Panhandle mountains Thursday into Friday. Quieter weather is
expected this weekend.
&&
.DISCUSSION...
Today: Temperatures across eastern Washington early this morning
are still several degrees warmer than this time yesterday, but
overall the cooling trend should continue through the morning
commute hours this morning. On satellite imagery, it is evident
the deep off-shore trough is pushing into the Pacific Northwest.
Radar has begun filling in showing snow covered roads once again
at Stevens Pass and likely still virga showers from Republic to
Wenatchee, although it will be a matter of hours before that
changes.
Several high-res model solutions continue to advertise the bands
of snow moving through eastern Washington during the morning
hours. As mentioned yesterday, models have come into much better
agreement than just 24 hours ago on the overnight shift here. So
what has changed? The timing of the warm front lifting north and
the cool airmass in place. Increasing low level winds will help
push the warm front in from the south which will help accelerate
the precipitation bands. Cooler air in place from yesterday's
northerly ridge placement opened the door for cooler temperatures
to fill in behind a previous shortwave, along with clearing skies,
temperatures had cooled. Filter in some moisture with isentropic
lift and steep lapse rates, this will lead to efficient snow
production.
Now the tricky part is the warm front and the winds. The upper
level trough swings through late morning/early afternoon and will
favor the Cascades wonderfully for snow accumulations, this is no
doubt. Forecast models continue to hit this hard with expected 1
to 3 feet of snow through late Friday, even periods of 1-2"/hour
or more. By the time the precipitation pushes east into the
Columbia Basin and toward Spokane-Coeur d'Alene area the warm
front will push north which should make it difficult to accumulate
snow on area roads, and what has accumulated will begin to turn
slushy. Timing of the rapid snowfall however will likely take
place as the morning commute is underway. Good news though (for
non-snow-loving-folks) is that as the wind begins to ramp up by
mid day into the evening hours and the temperature warm slightly,
the snow on the ground will not stick around long.
The cold pool aloft will slide east over the area and instability
behind the cold front will likely be just enough support for bands
of snow to push east and southeast through northern and central
Idaho. Areas to watch will be along I-90 from Idaho into Montana
and south through the Clearwater Mountains.
Friday: The secondary wave of energy will keep the breezy to gusty
winds in place across the Columbia Basin, into the Palouse, and
the LC Valley through Friday afternoon.
The flow will slowly shift out of the north while maintaining much
of the instability with steep lapse rates. As such, persistent
snow is expected for the Idaho Panhandle mountains through much of
Friday, and all the while the Cascades look to maintain this
production as well after a quick break late Thursday night.
Where could the forecast bust? Snow accumulation in Central Idaho.
Gusty winds and a tight pressure gradient Thursday through Friday
could prevent some of the snow from accumulating in some areas,
and some areas may over perform (areas in the Idaho Palouse
through the Central Panhandle like Lookout Pass. It's been a
tricky forecast to say the least. /Dewey
Friday night into Saturday: Unstable northwest flow will
continue. The main question will be how moist will the dendritic
layer remain over the Cascade crest and into the Camas Prairie.
The NBM dropped precipitation chances a bit indicating drier air
moving in a bit more aggressively than with previous runs. Not
sure how much I believe these areas will stop snowing as quickly
as the NBM suggests. Mid level lapse rates will remain incredibly
steep between 8-9 C/km, especially over southeast Washington and
into the Idaho Panhandle. It may be that there won't be enough of
a northwesterly component to the low levels flow into the Camas
Prairie to generate lift due to orographics. There may be some
weak synoptic forcing, but not much showing up in the models on
that front as well to generate lift. The trend will be for
decreasing snow chances into Saturday morning, but we could be
under-doing the snow accumulations a bit.
Saturday night through Thursday: Still a lot of model disagreement
in the extended. Models do show a shortwave trough of lower
pressure dropping down in the northwest flow around Monday. This
wave looks to split and how quickly this disturbances splits and
weakens is still a matter of question. The 00Z ECMWF ensemble
holds the trough together a bit longer and is wetter than say the
00Z GEFS which wants to split the trough over the eastern Pacific
and has a largely dry forecast; whereas, the Canadian model
splits the two. Temperatures would remain cold enough for snow.
How impactful snow is would depend on timing, and looks like any
snow would be late enough in the day, that snow in lowlands would
be a minor impact. Mountain passes may see minor to moderate
impacts, and more so over the Cascades than in the Idaho
Panhandle. The prognoses is for a weakening weather feature
though with mainly minor impacts overall.
Ridging of high pressure will begin to build in over the west.
There is disagreement with where the ridge axis will build up
though. This will play a factor in how much moisture impinges into
the Cascade Mountain Range. The general consensus though is for a
drier forecast with a warming trend to near normal. /SVH
&&
.AVIATION...
...Snow to develop this morning bringing a quick 1-2 inches...
12Z TAFS:
Timing remains on track with the incoming weather system. Clouds
will continue to thicken and lower with precipitation developing
across Central WA and marching eastward into northeast Washington
and north Idaho between 12-15z. Snow looks to reach Spokane-
Cd'A-Pullman right around 15z. Snow accumulations of 1 to 3 inches
are expected between 15z-19z at KGEG, KSFF, KCOE, KPUW, and KSZT
before air temperatures climb above freezing. Low ceilings will
also accompany the arrival of the snow as well as a brief period
of low level wind shear in the morning for KGEG, KSFF, KCOE, and
KEAT. Steady snow will be replaced by convective showers of rain,
snow and graupel Thursday afternoon 18-00z. A few stray lightning
strikes will also be possible from Spokane to Lewiston westward
toward Moses Lake however confidence is too low to include in the
forecast at this point. Winds will remain breezy Thu night with
clusters of snow showers expected to continue in the lower Idaho
Panhandle and possibly around Pullman. /Dewey
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 42 31 42 24 38 28 / 100 30 30 10 0 0
Coeur d'Alene 39 30 40 21 36 25 / 100 60 50 10 10 0
Pullman 38 30 36 24 34 24 / 100 80 70 20 10 10
Lewiston 42 36 44 29 40 28 / 70 60 70 30 10 10
Colville 41 28 42 21 40 24 / 90 30 10 0 0 0
Sandpoint 37 31 39 22 35 26 / 100 70 50 10 10 10
Kellogg 35 29 35 22 33 24 / 100 90 90 30 20 10
Moses Lake 50 34 49 29 47 33 / 30 10 10 0 0 0
Wenatchee 44 32 43 29 44 32 / 60 50 30 10 0 10
Omak 43 29 44 25 40 27 / 60 20 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 7 AM this morning to 1 PM PST this
afternoon for Coeur d'Alene Area-Idaho Palouse.
Winter Weather Advisory until 1 PM PST this afternoon for
Northern Panhandle.
Winter Weather Advisory from 7 AM this morning to 4 PM PST
Friday for Central Panhandle Mountains.
WA...Winter Storm Warning from 7 AM this morning to 10 AM PST
Saturday for Northeast Blue Mountains.
Winter Weather Advisory from 7 AM this morning to 1 PM PST this
afternoon for Spokane Area-Washington Palouse.
Wind Advisory from 9 AM this morning to 4 PM PST Friday for
Lower Garfield and Asotin Counties-Moses Lake Area-Spokane
Area-Upper Columbia Basin-Washington Palouse-Waterville
Plateau-Wenatchee Area.
Winter Weather Advisory until 1 PM PST this afternoon for
Northeast Mountains.
Winter Storm Warning until 10 PM PST Friday for East Slopes
Northern Cascades.
&&Hazardous weather outlook, Feb 25, 5:55 AM PST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
555 AM PST Thu Feb 25 2021
IDZ026-WAZ032>036-038-041-043-044-261400-
Lewiston Area-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Okanogan Highlands-Wenatchee Area-Okanogan Valley-
Waterville Plateau-
555 AM PST Thu Feb 25 2021
This Hazardous Weather Outlook is for portions of North Central
Idaho...Central Washington...East Central Washington...North
Central Washington...Northeast Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Light snow accumulation is expected for the Thursday morning
commute for the eastern portions of Spokane and Whitman counties.
Breezy to gusty winds will develop mid day and continue through
tonight. Slick driving conditions are expected.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Breezy to windy conditions are expected across the Columbia Basin
into the Palouse and central Idaho through late Friday. Additional
snow is expected Friday for central Idaho.
IDZ001>004-027-WAZ031-037-261400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Northeast Mountains-
555 AM PST Thu Feb 25 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Brief heavy bursts of snow are expected for northern Idaho and
into the Idaho Palouse Thursday morning. Slick driving conditions
are expected. Breezy to gusty winds will develop mid day and
continue through tonight. Blowing snow is possible.
Heavy snow is expected for the northeast Blue Mountains through
Saturday along with strong gusty winds.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Snow will become more widespread across northern Idaho and the
central Idaho Panhandle Mountains Friday. Heavy snow
accumulations are expected which may create difficult driving
conditions on area roads, especially mountain passes. Gusty winds
are expected to continue through late Friday with potential for
blowing snow.
Heavy snow is expected for the northeast Blue Mountains through
Saturday along with strong gusty winds.
WAZ042-261400-
East Slopes Northern Cascades-
555 AM PST Thu Feb 25 2021
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Heavy snow is expected for the Cascade Crest along with strong
gusty winds. Snow accumulation of 1 to 3 feet is expected today
through Friday night. Periods of intense snowfall rates are
possible.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The winter storm will bring heavy snowfall to the Cascade Passes
through late Friday. Expected snow amounts during this period are
around 1 to 3 feet of snow for Stevens Pass. Snow is expected
elsewhere in eastern Chelan and Okanogan counties but much less
accumulations east of the Crest. Strong gusty winds are also
expected.
Winter Storm, East Slopes Northern Cascades
- When
- February 25, 6:00 AM PST to February 27, 12:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Property damage
- $10,000
- Reported by
- Department of Highways
There was heavy snowfall and ice coverage in the eastern Cascades, which led to pass closures, dangerous road conditions, and snow slides. US-2 Highway at Stevens Pass was closed on February 25th night due to the slide which covered the roadway. There were 27 inches of new snow accumulation at the pass on February 25th and 26th. The Washington Department of Transportation reported ice covered power lines were hanging less than 12 feet from the roads and led to further closures.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Nebraska, February 25 to 28, 2021$500,000 · 1 event
- Winter Storm in Idaho, February 25 to 28, 202116 events
- High Wind and Strong Wind in Montana, February 25, 202166 kt wind · 11 events
- Winter Storm and High Wind in Wyoming, February 25 to 27, 202159 kt wind · 6 events
- High Wind in Wyoming, February 25 to 26, 202161 kt wind · 6 events
- Hail in Texas, February 25, 20211.5 in hail · 6 events
- High Wind in California, February 25, 202176 kt wind · 5 events
- Heavy Snow in Oregon, February 25 to 27, 20215 events
- High Wind in Montana, February 25 to 28, 202154 kt wind · 5 events
- Flooding in Arkansas, February 25 to 28, 20213 events
- Hail in Texas, February 25, 20212 in hail · 3 events
- Heavy Snow in Washington, February 25 to 27, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944949.